Virginia, 2002

High Wind in Virginia, November 6, 2002

November 6, 2002 · NWS RNK · 1 event in 1 county or zone

High winds downed trees during the afternoon and early evening of the 6th across Grayson County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds downed trees during the afternoon and early evening of the 6th across Grayson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 6, 10:23 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Nov 6, 10:23 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1023 AM EST WED NOV 6 2002

PATTERN SIMILAR TO JUST A FEW DAYS AGO WITH CAA AND ABUNDANT LOW
LEVEL MOISTURE COMING INTO THE UPSLOPE COUNTIES.  IN THE EAST THE
CLOUDS FROM THE FINAL UPPER WAVE ARE DEPARTING AND PARTIAL CLEARING
WILL TAKE PLACE FOR THE AFTERNOON.

SO IN THE WEST CLOUDY WITH LOW CHC POPS...PARTLY CLOUDY IN THE EAST
WITH A MOSTLY CLOUDY BUFFER IN THE FOOTHILLS.  TEMPS IN THE WEST
WILL HOLD STEADY OR SLOWLY FALL...WHILE TEMPS IN THE EAST WARM AND
APPROACH 60.

FCSTID =    8
ROA   56  38  54  33 /  30   0   0   0
LYH   58  38  54  33 /  30   0   0   0
DAN   60  39  58  33 /  30   0   0   0
BLF   45  33  47  27 /  40  30   0   0
LWB   44  33  47  27 /  40  30   0   0
BCB   48  36  50  29 /  20  10   0   0
TNB   50  36  48  31 /  30  20   0   0

.RNK...
NC...HIGH WIND WARNING FOR TODAY FOR ZONES NCZ001>002...NCZ018.

WIND ADVISORY FOR TODAY FOR ZONES NCZ003...NCZ019.

VA...HIGH WIND WARNING FOR TODAY FOR ZONE VAZ015.

WIND ADVISORY FOR TODAY FOR ZONES VAZ007...VAZ009>014...VAZ016>020...
VAZ022>024...VAZ032>035...VAZ045>047.

WV...NONE.

NOGUEIRA
Hazardous weather outlook, Nov 6, 5:10 AM EST, 8 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EST WED NOV 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...
LOW PRESSURE ALONG THE MID ATLANTIC COAST WILL CONTINUE TO MOVE
NORTHEAST AND DEEPEN TODAY. STRONG WINDS ARE EXPECTED TO DEVELOP
OVER THE MOUNTAINS IN THE WAKE OF THIS SYSTEM BY THIS AFTERNOON.
DAMAGING WINDS ARE ALSO POSSIBLE ACROSS THE HIGHEST ELEVATIONS OF
NORTHWEST NORTH CAROLINA AND EXTREME SOUTHWEST VIRGINIA. FOR FURTHER
DETAILS PLEASE REFER TO THE PRODUCT WBCNPWRNK ISSUED BY THIS OFFICE
EARLIER THIS MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grayson

When
November 6, 2:00 PM EST to 7:30 PM EST
Where
Grayson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319085.